Texas, 2010

Damaging Winds in Texas, August 17, 2010

August 17, 2010 · NWS FWD · 2 events in 2 counties and zones

An afternoon thunderstorm produced some minor wind damage in McKinney and a possible microburst in Erath County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An afternoon thunderstorm produced some minor wind damage in McKinney and a possible microburst in Erath County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 2:43 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 17, 2:43 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT TUE AUG 17 2010

.DISCUSSION...
THUNDERSTORMS ARE STARTING TO INITIATE ON A BOUNDARY ALONG A
GRAHAM TO BOWIE TO ADA LINE. STORM MOTION WITH THESE STORMS WILL
BE SOUTHEAST AT 10 TO 12 KTS SO THEY WILL LIKELY ENTER THE
NORTHWEST ZONES SHORTLY. DCAPE VALUES RANGE FROM 800 TO 1000 J/KG AND
MAX THETA-E DIFFERENCES RANGE FROM 17 TO 20 SO STRONG MICROBURSTS
ARE POSSIBLE WITH ANY STORMS THAT DO DEVELOP. GOOD NORTHWEST FLOW
BEHIND THE BOUNDARY SHOULD ALLOW IT TO MOVE THROUGH THE NORTHERN
CWA OVERNIGHT AND PUSH TO THE SOUTHERN CWA TOMORROW. POPS FOLLOW
THE MOVEMENT OF THIS BOUNDARY WITH 30 POPS IN THE NORTHWEST THIS
AFTERNOON THEN 20 POPS SOUTH OF A COMANCHE TO HILLSBORO TO ATHENS
LINE TOMORROW.

NORTH FLOW AND LOWER DEWPOINTS SHOULD FILTER IN BEHIND THE FRONT
TOMORROW. AS SUCH...WILL NOT MEET HEAT INDEX CRITERIA TOMORROW
AFTERNOON. HEAT INDEX VALUES WILL RANGE FROM 100 TO 103 NORTH OF
THE BOUNDARY AND 103 TO 105 SOUTH OF THE BOUNDARY. THEREFORE WE
WILL NOT MEET AFTERNOON HEAT INDEX CRITERIA TOMORROW NORTH OF THE
BOUNDARY AND NOT MEET OVERNIGHT LOW CRITERIA TONIGHT SOUTH OF THE
COMANCHE TO HILLSBORO TO ATHENS LINE. AS SUCH...HEAT ADVISORY WILL
BE ALLOWED TO EXPIRE TONIGHT AT 8 PM.

DESPITE FROPA TONIGHT...SUBTROPICAL HIGH REMAINS IN CONTROL. THE
DRIER...COOLER AIR ASSOCIATED WITH THE WEAK COLD FRONT WILL BE
VERY SHALLOW. 850 MB TEMPS REMAIN ABOVE 20 DEGREES C SO HIGHS WILL
STILL BE IN THE UPPER 90S AND LOW 100S THROUGH THE WEEKEND.
NORTHWEST FLOW KEEPS TEMPS A LITTLE LOWER WEDNESDAY AND THURSDAY
AS THE UPPER LEVEL HIGH IS CENTERED OVER NORTHERN MEXICO. A
SHORTWAVE IS PROGGED TO MOVE THROUGH THE UPPER PLAINS
FRIDAY...WHICH SHIFTS THE CENTER OF THE HIGH TO THE SE CONUS AND
PUTS NORTH TEXAS IN SOUTHWEST FLOW SATURDAY. AS A RESULT...HIGHS
INCREASE TO NEAR 103 AGAIN AND HEAT INDEX VALUES APPROACH 105.
SO...EVEN THOUGH THE CURRENT HEAT ADVISORY WILL EXPIRE...A NEW ONE
LOOKS LIKELY THIS WEEKEND. GIVEN THE CURRENT TRENDS...THE WARMEST
DAY IN THE SEVEN DAY FORECAST WILL BE SUNDAY OR MONDAY WHERE
HIGHS WILL BE BETWEEN 101 AND 103 FOR MOST OF THE CWA.

42/MM

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 100  79 100  81 /  20   5   5   0   5
WACO, TX              79  99  78 100  78 /  10  20  20   0   5
PARIS, TX             74  99  75  98  76 /  20   5  10  10  10
DENTON, TX            76  98  75  99  77 /  30   5   5   0   5
MCKINNEY, TX          76  98  77  99  77 /  20   5   5   0   5
DALLAS, TX            81 100  81 101  82 /  20  10  10   0   5
TERRELL, TX           78 101  78 101  79 /  20  10  10   5   5
CORSICANA, TX         77 100  77  98  77 /  10  20  20  10  10
TEMPLE, TX            76 100  75  99  76 /  10  20  20   0   5
MINERAL WELLS, TX     74  98  74 100  75 /  20   5   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ103-104-117>122-
131>135-144>148-158>162-174-175.

&&

05/42
Hazardous weather outlook, Aug 17, 2:10 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT TUE AUG 17 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NORTHWEST OF A
SULPHUR SPRINGS...TO HILLSBORO...TO GOLDTHWAITE LINE THROUGH
TONIGHT. THROUGH SUNSET OR 9 PM CDT...ISOLATED STRONG TO SEVERE
DOWNBURST WINDS WILL BE POSSIBLE DUE TO THE HOT AND UNSTABLE
CONDITIONS. BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
ALSO ARE EXPECTED IN AND NEAR ANY STORMS.

OTHERWISE...A HEAT ADVISORY CONTINUES THROUGH 8 PM CDT THIS
EVENING SOUTH OF A WEATHERFORD TO DENTON...MCKINNEY...CANTON
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN QUARTER OF
NORTH TEXAS ON WEDNESDAY.  GUSTY DOWNBURST WINDS...BRIEF HEAVY
RAIN AND CLOUD TO GROUND LIGHTNING ARE THE MAIN WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH SUNSET.

05/

In the hours before

Special weather statement, Aug 17, 3:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CDT TUE AUG 17 2010

TXZ102-172145-
WISE TX-
411 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL WISE COUNTY

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRIDGEPORT...MOVING
SOUTHEAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIDGEPORT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3315 9762 3302 9778 3315 9790 3323 9777
TIME...MOT...LOC 2111Z 308DEG 5KT 3316 9783
Special weather statement, Aug 17, 3:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT TUE AUG 17 2010

TXZ093-104-172200-
GRAYSON TX-COLLIN TX-
428 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COLLIN COUNTY
  SOUTHEASTERN GRAYSON COUNTY

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF MCKINNEY...MOVING SOUTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNA AND VAN ALSTYNE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3355 9656 3344 9638 3335 9637 3334 9634
      3322 9646 3337 9672
TIME...MOT...LOC 2128Z 305DEG 6KT 3339 9653
Special weather statement, Aug 17, 3:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
443 PM CDT TUE AUG 17 2010

TXZ093-094-172215-
GRAYSON TX-FANNIN TX-
443 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FANNIN COUNTY
  EAST CENTRAL GRAYSON COUNTY

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF SHERMAN...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...BONHAM...ECTOR...
SAVOY...TOM BEAN AND WHITEWRIGHT.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3361 9615 3340 9623 3350 9653 3367 9647
TIME...MOT...LOC 2143Z 288DEG 8KT 3356 9640
Special weather statement, Aug 17, 3:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
457 PM CDT TUE AUG 17 2010

TXZ104-172230-
COLLIN TX-
457 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COLLIN COUNTY

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF MCKINNEY OR NEAR
ANNA...MOVING SOUTH AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNA.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3339 9637 3334 9637 3323 9639 3324 9663
      3340 9662 3341 9653 3340 9638
TIME...MOT...LOC 2157Z 345DEG 6KT 3335 9653
Special weather statement, Aug 17, 4:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT TUE AUG 17 2010

TXZ130-172230-
ERATH TX-
500 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ERATH COUNTY

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF STEPHENVILLE...MOVING
SOUTHEAST AT 5 MPH.

ANOTHER STRONG STORM WAS LOCATED 3 MILES EAST OF LIPAN AND WAS ALSO
MOVING SOUTHEAST AT 5 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3231 9847 3251 9847 3252 9807 3250 9805
      3233 9798 3232 9798 3213 9846 3225 9855
      3226 9854
TIME...MOT...LOC 2159Z 307DEG 5KT 3230 9835

The radar

The Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erath

When
August 17, 4:20 PM CST
Where
Erath County, Lingleville to 3 mi NE of Lingleville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.250, -98.370

A possible microburst caused damage along a 3 mile stretch on FM 219 between Lingleville and Huckabay. The exact location of the damage is unknown. Trees were snapped, homes were damaged, and a barn lost its metal roof. More significantly, a large silo was blown from its base across a field.

Thunderstorm Wind, Collin

When
August 17, 5:10 PM CST
Where
Collin County, McKinney
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
33.200, -96.620

The Sheriff's Office reported large trees were knocked down and blocking roads in McKinney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256494, 254922.